Michigan, 2006

Hail in Michigan, April 22, 2006

April 22, 2006 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 22, 3:25 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 22, 3:25 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SAT APR 22 2006

.DISCUSSION...SATELLITE IMAGERY SHOWING STACKED UPPER LOW NOW
CENTERED OVER CENTRAL LAKE MICHIGAN...WITH AN IMPULSE SEEN IN WATER
VAPOR IMAGERY PIVOTING AROUND THE S/SE PORTION OF THE LOW. AHEAD OF
THE LOW AND WITH DAYTIME HEATING...SHOWERS/SCT THUNDERSTORMS HAS
EXPANDED ACROSS A GOOD PORTION OF NRN LOWER MICHIGAN THIS AFTERNOON.
FURTHER TO THE SOUTH AND WITH BEST HEATING AND DESTABILIZATION...
ADDITIONAL THUNDERSTORMS NOW DEVELOPING ACROSS SOUTHERN AND CENTRAL
LOWER MICHIGAN AHEAD OF THE MID LEVEL IMPULSE. MEANWHILE...ANOTHER
AREA OF SHOWERS/ISOLATED THUNDER CONTINUING TO WORK NORTHWARD ACROSS
EASTERN UPPER MICHIGAN...WITHIN LOW LEVEL THETA-E AXIS NOSING UP
THROUGH THIS AREA. PRIMARY FORECAST CONCERNS IN THE SHORT TERM
REVOLVE AROUND THUNDERSTORM CHANCES/POTENTIAL FOR SEVERE OVER THE
NEXT FEW HOURS.

THIS EVENING...UPPER LOW/MID LEVEL COLD POOL EXPECTED TO SLIDE IN
ACROSS LOWER MICHIGAN WHILE MID LEVEL IMPULSE DRIVES ACROSS SOUTHERN
AND CENTRAL LOWER MICHIGAN. BEST THUNDERSTORMS AHEAD OF THIS FEATURE
EXPECTED TO WORK UP INTO THE S/SE PORTION OF THE CWA OVER THE NEXT
FEW HOURS...AND WILL KEEP THE BEST THUNDERSTORM CHANCES GOING ACROSS
THIS AREA. AS FAR AS SEVERE WEATHER IS CONCERNED: LAPS ANALYSIS
SHOWING UPWARD OF 500 J/KG ACROSS THIS AREA...NOT OVERLY ABUNDANT.
BUT WITH FURTHER HEATING/FREEZING LEVELS RUNNING 6500-7500 FEET AND
MODEST 0-6KM BULK SHEAR VALUES RUNNING AROUND 30 KNOTS...WILL BE AN
OPPORTUNITY FOR STRONGEST UPDRAFTS TO GET ORGANIZED ENOUGH TO
PRODUCE MARGINALLY SEVERE HAIL. THEN...STRONGEST FORCING EXITS TO
THE EAST LATER THIS EVENING WHILE LOSS OF HEATING WILL FURTHER
CONTRIBUTE TO WEAKENING CONVECTION. SO...HAVE GONE WITH JUST SCT
SHOWERS (AT BEST) FOR THE OVERNIGHT HOURS AND NO MENTION OF THUNDER.

SUNDAY...UPPER LOW CENTER/ASSOCIATED FORCING/COLD POOL ALOFT
FORECAST TO MOVE EAST OF THE CWA BY SUNDAY AFTERNOON. SHOULD GET
ADDITIONAL SHOWER DEVELOPMENT GOING IN PROXIMITY TO THE UPPER LOW
PARTICULARLY DURING THE AFTERNOON HOURS. BUT GIVEN THE MID LEVEL
COLD POOL ALREADY HEADING EAST OF THE REGION DURING PEAK HEATING/
DRYING TREND FROM THE NW FOR THE AFTERNOON...BELIEVE SHOWER CHANCES
WILL BE SOMEWHAT LIMITED AND THUNDER CHANCES EVEN MORE SO.
THUS...HAVE TRIMMED POPS BACK TO SCT AND REMOVED THUNDER MENTION
ALTOGETHER. OTHERWISE...MOSTLY CLOUDY SKIES ANTICIPATED AND MAX TEMPS
MAINLY IN THE 50S.

ADAM

LONGER TERM...(SUNDAY NIGHT THROUGH SATURDAY)...UPPER LOW WILL
CONTINUE TO SLOWLY WORK EAST OF NRN MICHIGAN AS NEXT UPPER LOW DIVES
INTO ONTARIO MONDAY. A BRIEF PERIOD OF RIDGING WILL OCCUR BETWEEN
THE TWO. THIS SECOND UPPER TROUGH WORKS ACROSS THE REGION BY TUESDAY
ALTHOUGH THERE ARE SIGNIFICANT MODEL DIFFERENCES BETWEEN THE GFS AND
NAM/ECMWF/ENSEMBLES. THIS RESULTS IN UNCERTAINTIES FOR THE WEDNESDAY
TO SATURDAY TIME FRAME AS WELL. NAM/ECMWF/ENSEMBLES ARE APPARENTLY
MORE PROGRESSIVE WITH THE UPPER LOW AND OVERALL H5 PATTERN...WHILE
THE GFS KEEPS A RATHER LARGE AND SPRAWLING UPPER LOW OVER EASTERN
CANADA AND THE NE CONUS.

SUNDAY NIGHT...UPPER LOW SWINGING EAST OF THE AREA WITH H5-H7 LAPSE
RATES STILL RANGING IN THE 6.5 TO 7C/KM RANGE. SFC LOW/TROUGH AXIS
HEADING EAST AS WELL...AND ANTICYCLONIC FLOW AND DRYING ARE SNEAKING
INTO THE WESTERN CWA EARLY IN THE EVENING. WITH COLDEST AIR ALOFT
WELL EAST OF US BY EVENING AND LOSS OF SFC TROUGHING...IT LOOKS LIKE
CHANCES FOR SHOWERS ARE SMALL. CAN SEE HOLDING ONTO 30% CHANCE FOR
THE DEEPER MOISTURE REGIME ACROSS ROUGHLY ALONG/EAST OF INTERSTATE
75...AS POTENTIAL FOR REMNANT TROUGHING REMAINS IN THIS AREA VERY
EARLY ON (PROVIDING A FOCUS FOR DIURNALLY HELPED SHOWERS). LOOKING
UPSTREAM OVER WISCONSIN...NOT A WHOLE LOT HAPPENING...SO WHATEVER
SHOWERS ARE OUT THERE WILL BE LIGHT. OVERNIGHT...DRIER AIR SPILLS IN
ALONG WITH UPPER/SFC RIDGING. PATCHY FOG MAY BE AROUND LATE FOR LOW
LYING AREAS AND WHERE RAIN FALLS...BUT WINDS AT 950-850MB WILL BE IN
THE 15-20KT RANGE...KEEPING LOW LEVELS CHURNING ENOUGH TO WHERE THE
FOG WOULD BE PATCHY AT BEST. WILL LOOK AT ADDING THIS INTO LATER
FORECASTS...ESPECIALLY IF WIND FIELDS ARE WEAKER.

MONDAY AND MONDAY NIGHT...AS TYPICALLY HAPPENS...FROPA HAS SLOWED
DOWN. NEXT UPPER LOW WILL BE DROPPING INTO ONTARIO AND ITS
ASSOCIATED COLD FRONT WILL JUST BARELY MAKE IT INTO FAR WESTERN
PORTIONS OF CHIP/MACK COUNTIES OF EASTERN UPPER. THE RIDGING ALOFT
AND OVERALL DOWNWARD VERTICAL MOTIONS/LOWER ATMOSPHERIC HUMIDITIES
WILL RESULT IN SOME DECENT SUNSHINE. ALSO...SOUTHERLY WINDS AHEAD OF
THE FROPA WILL ALLOW A NICE REBOUND IN TEMPERATURES AS 6-8C H8 AIR
RIDES UP INTO ALL OF NRN MICHIGAN FOR THE AFTERNOON. HIGHS HAVE BEEN
BUMPED UP INTO THE MIDDLE TO UPPER 60S FOR MOST ALL OF THE REGION.
LOWER 60S FOR POTENTIALLY MORE CLOUDS ACROSS EASTERN UPPER. WILL
ALSO CONFINE THE SMALL CHANCE (30%) OF SHOWERS FOR THIS AREA...WHILE
KEEPING THE REST OF THE CWA PRECIP-FREE DUE TO CAPPING AT 800MB/TOO
DRY OF AIR. THE FRONT DOES ROLL THROUGH ALL OF NRN MICHIGAN MONDAY
NIGHT...ALTHOUGH WOULD EXPECT AN EVEN SLOWER ARRIVAL (OVERNIGHT) AS
FLOW ALOFT REMAINS SOUTHWEST...AND UPPER TROUGH ITSELF BECOMES MORE
NEGATIVELY TILTED. THE DEEPER H8-H5 MOISTURE (>90%) NOW HOLDS
FURTHER BEHIND THE FRONT...AND WITH BETTER SHORTWAVE ENERGY MOVING
IN OVERNIGHT (AND STRONG/DEEP H8-H5 -DIVQ)...THE RESULTANT BEST
PRECIP CHANCES WILL ALMOST CERTAINLY OCCUR OVERNIGHT. WILL RAISE
CHANCES FOR SHOWERS TO 40% FOR NOW...BUT IF THIS SCENARIO HOLDS...
THIS COULD END UP BEING A CATEGORICAL EVENT. MODELS ARE ALSO
SUGGESTING MUCH COLDER AIR TO FLOW INTO THE REGION OVERNIGHT WITH H8
TEMPS FROM 6C IN THE EVENING...FALLING TO 3C (NEAR THE SAGINAW
BAY)...TO AS COLD AS -7C (EASTERN UPPER). AM A LITTLE LEARY ABOUT
THIS...DUE TO THE SLOWER SCENARIO BEING FAVORED...BUT
NONETHELESS...WILL ADD A CHANCE FOR SNOW OVERNIGHT AS WELL. FINE
TUNING WILL DEFINITELY BE NEEDED WITH THIS SYSTEM IN THE NEXT FEW
FORECASTS AND MEASURABLE SNOWFALL...MAINLY THE HIGHER TERRAIN IS
NOT COMPLETELY OUT OF THE QUESTION. NAM IS COMPLETELY OUT TO
LUNCH...WITH THE LOW LEVELS SATURATED (LOW CLOUDS) AND HIGHS ONLY IN
THE LOWER 50S. PLUS...IT ACTUALLY IS THE FASTER/MORE PROGRESSIVE
MODEL...AND BRINGS THE FRONT THROUGH FASTER WHILE THE UPPER TROUGH
IS BECOMING NEGATIVELY TILTED. WILL DISREGARD ALL ASPECTS OF THE NAM.

TUESDAY THROUGH FRIDAY NIGHT...REGIONAL COLLABORATION HAS LED TO NOT
INTRODUCING PRECIP ATTM FOR TUESDAY. DEFINITELY HAVE SOME CONCERNS
WITH THIS...OBVIOUSLY...WITH A SLOWER SOLUTION FAVORED. CAN SEE
CHANCES FOR RAIN/SNOW IN THE MORNING BEFORE A DRY SLOT MOVES THROUGH
NRN MICHIGAN ENDING THINGS FOR AT LEAST A PERIOD. THEN...THERE ARE
SIGNIFICANT MODEL DIFFERENCES BETWEEN WHETHER OR NOT THERE IS SOME
DEEPER WRAP-AROUND MOISTURE THAT SWINGS THROUGH TUESDAY AFTERNOON TO
TUESDAY NIGHT TIMEFRAME. AGAIN...WAY TOO MUCH UNCERTAINTY RIGHT NOW
TO GO THROWING IN CHANCES FOR PRECIP. THIS ESPECIALLY TRUE SINCE
ECMWF/ENSEMBLES ARE AGREEING WITH THE NAM (WITH RESPECT TO THE UPPER
LEVEL TROUGH PROGRESSION). THIS IDEA AGREES WITH CURRENT FORECAST OF
PRECIPITATION FREE WEATHER THROUGH FRIDAY NIGHT.

NEXT SATURDAY...NEXT UPPER TROUGH SLATED TO ARRIVE...AND HAVE
INTRODUCED NEXT CHANCE OF PRECIPITATION.

MARINE...SLOWER FROPA MONDAY NIGHT HAS RESULTED IN STRONGER COLD
ADVECTION WINDS TO NOT DEVELOP UNTIL TUESDAY. GALES REMAIN
POSSIBLE...MAINLY FROM THE STRAITS TO PRESQUE ISLE LIGHT TUESDAY.
THESE STRONG WINDS COULD CONTINUE THROUGH WEDNESDAY.    SMD

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 22, 3:34 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT SAT APR 22 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-231000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
434 PM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MOST OF NORTHERN
MICHIGAN THROUGH 8 PM...ESPECIALLY SOUTH OF M-72 AND EAST OF U.S.
131. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE PRODUCING HAIL TO
THREE QUARTER INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL PUSH THROUGH NORTHERN MICHIGAN BY MONDAY
EVENING. IN THE WAKE OF THIS FRONT...GALES ARE POSSIBLE ACROSS SOME
NEARSHORE AREAS ADJACENT TO NORTHERN MICHIGAN MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SPR/ADAM

The radar

The NCL Michigan radar (KAPX), 101 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iosco

When
April 22, 5:05 PM EST
Where
Iosco County, 15 mi W of Tawas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -83.817

Thunderstorms affected Central Lower Michigan, just ahead of a cold front. Some of the storms produced small hail, and one produced hail as large as pennies near the intersection of M-65 and M-55 in Iosco County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503788.